Risk of Contrast-Induced Nephropathy after Repeated Contrast Medium Administration

Open access

Abstract

Objective: Non-invasive coronary computed tomography angiography is frequently used to exclude coronary artery disease in patients with low-to-intermediate pre-test probability because of the high negative predictive value. The strategy of coronary computed tomography angiography and subsequent invasive coronary angiography in case of positive findings has risks owing to repeated contrast medium administration and the possibility of contrast-induced nephropathy. Methods: We retrospectively evaluated the changes in the serum creatinine level and estimated glomerular filtration rate (at baseline, 24 h, and 48 h after contrast administration) in patients with repeated contrast medium administration in order to evaluate contrast-induced nephropathy development. All patients were intravenously hydrated with 1000 ml sodium chloride (0.9%) per day during hospitalization. Results: The study included 17 patients. Of these patients, 7 (41.2%) had prior impaired renal function (estimated glomerular filtration rate <60 ml/min/1.73 m2). The mean coronary computed tomography angiography contrast medium (iopromide 769 mg/ml) volume was 114.11 ± 7.75 ml and the mean invasive coronary angiography contrast medium (iohexol 755 mg/ml) volume was 129.7 ± 19.24 ml. The serum creatinine level was significantly higher and the estimated glomerular filtration rate was significantly lower at 48 hours after the second contrast medium administration than at baseline (p = 0.05 and p = 0.03, respectively). None of the patients had contrast-induced nephropathy. Conclusion: Repeated contrast medium administration was not associated with contrast-induced nephropathy development at 48 hours after the second contrast medium administration, even in patients with prior impaired renal function.

1. Alwall N, Johnsson S, Tornberg A, et al. Acute renal failure following angiography especially the risk of repeated examination, revealed by eight cases (two deaths). Acta Chir Scand. 1955;109:11-19

2. Mohammed NM, Mahfouz A, Achkar K, et al. Contrast-induced nephropathy. Heart Views. 2013;14:106-116

3. Mehran R, Nikolsky E. Contrast-induced nephropathy: definition, epidemiology, and patients at risk. Kidney Int Suppl. 2006;100:S11-15

4. Rihal CS, Textor SC, Grill DE, et al. Incidence and prognostic importance of acute renal failure after percutaneous coronary intervention. Circulation. 2002;105:2259-2264

5. Brillet, G, Aubry, P, Schmidt, A, Catella, et al. Hospital costs of contrastinduced nephropathy. Value Health. 2015;18:A510

6. James MT, Samuel SM, Manning MA, et al. Contrast-induced acute kidney injury and risk of adverse clinical outcomes after coronary angiography: a systematic review and meta-analysis. Circ Cardiovasc Interv. 2013;6:37-43

7. Trivedi H, Foley WD. Contrast-induced nephropathy after a second contrast exposure. Ren Fail. 2010;32:796-801

8. Winther S, Svensson M, Jørgensen HS, et al. Repeated contrast administration is associated with low risk of postcontrast acute kidney injury and long-term complications in patients with severe chronic kidney disease. Am J Transplant. 2016;16:897-907

9. Yoshikawa D, Isobe S, Sato K, et al. Importance of oral fluid intake after coronary computed tomography angiography: an observational study. Eur J Radiol. 2011;77:118-122

10. Rear R, Bell RM, Hausenloy DJ. Contrast-induced nephropathy following angiography and cardiac interventions.Heart. 2016;0:1-11.

11. Hinson JS, Ehmann MR, Fine DM et al. Risk of acute kidney injury after intravenous contrast media admnistration. Ann Emerg Med. 2017;69:577-586.

12. McDonald JS, McDonald RJ, Comin J et al. Frequency of acute kidney injury following intravenous contrast medium administration: a systematic review and meta-analysis. Radiology. 2013;267:119-128.

13. Sinert R, Brandler E, Subramanian RA, et al. Does the current definition of contrast-induced acute kidney injury reflect a true clinical entity? Acad Emerg Med. 2012;19: 1261-1267

14. McDonald RJ, McDonald JS, Bida JP, et al. Intravenous contrast material-induced nephropathy: causal or coincident phenomenon? Radiology. 2013;267:106-118.

Acta Medica Marisiensis

The Journal of The University of Medicine and Pharmacy of Targu-Mures

Journal Information

Metrics

All Time Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 27 27 22
PDF Downloads 16 16 12